View Full Version : Concerta side effects and withdrawl
10-24-04, 10:10 AM
Hi. My seven year old has just been diagnosed with ADD and 18 mg of Concerta was prescribed. Yesterday, I gave him the first dose. Being Saturday and the fact that we went to an amusement park, I can't say it actually had any good effect. I wasn't really expecting any. I gave it to him at 8:00 AM and at around 4:00 PM, he started talking non-stop about all sorts of things and his heart was racing. He was also licking his lips non-stop and seemed to not want to be touched. He was so much more hyper than he ever is. At around 8:00, he had only half a peanut butter and jelly sandwich (all he could manage) and I could see that getting him to sleep would be problem. I had him take a warm bath and tried to get him to lay down at 9:00. His brain would not turn off. It lasted all night and he never did fall asleep. My husband and I remained as calm as possible in front of him (I had to keep going to the bathroom to cry) and just encouraged him to lay down and at least rest. I did not give him the med today because I am scared. Does anyone have experience with anything I have described? Are these "normal" side effects and withdrawl or do they seem too intense? Are these the things I need to work through until they go away? I am obviously calling the doctor tomorrow (Sunday today) but just wanted some other opinions. Thanks in advance!
10-25-04, 05:24 PM
Concerta is supposed to last 12 hours, but everyone metabolizes at different rates. Insomnia, decreased appetite, and tics (licking lips) are fairly common, more so in children than adults. You may want to consider ritalin LA, that lasts 8 hours, or just plain, old-fashion ritalin which lasts 4 hours.
You also may want to try giving it to him earlier, like at 6 a.m. Hope that helped....
10-25-04, 08:43 PM
Concerta at 4pm would certainly do this. Concerta is a long lasting version of Methylphenidate, and should not be given after lunchtime...
Giving it to him in the morning should be perfectly fine. You may want to consider dropping the 4pm dose, and if necessary, substitute generic Ritalin or something like this that is faster acting and only lasts about 4 hours.
10-26-04, 10:06 AM
Thanks for the replies. Just so there is no confusion, I only gave him the one dose at 8 in the morning. It was at 4 in the afternoon that the strange behaviour started and I thought it might be that the medicine was wearing off and he was "crashing." We have an appt with the doctor next week to talk and go over some alternatives, etc.
10-26-04, 10:07 AM
Ohhhhh I get it now. Good, a 4pm dose would be pretty irresponsible of the Dr. to Rx. I believe it is probably the withdrawal, then. You may consider continuing and seeing if those effects subside as he becomes more adapted to the medication, if you feel that is safe and responsible. If not, discontinuing it is probably wise until you can talk to the doctor.
10-26-04, 11:16 AM
It's not "withdrawl", which occurs when someone is physically addicted to a drug which is then removed, but it does sound like the effects of the drug wearing off - the calming effect is going away. Is he an anxious child by any chance? The racing heart and thoughts sound a bit like an anxiety/panic attack? I've heard of people feeling extra anxious when the drug wears off. There is no reason why 18mg of concerta given at 8 am should keep a 7 year old up all night unless maybe he's hyper-sensitive to it, but then you should have noticed the symptoms from the get-go, not 8 hours later? I'm not surprised you didn't notice much difference in behaviour at the amusment park, as the effects of ritalin would be hard to notice in such an environment.
I'm very interested as to what the doctor will say.
11-04-04, 06:54 PM
Well, we went to the doctor today. He suggested trying the medication for 10-14 days to see if the side effects and rebound (not withdrawal as I improperly called it before) goes away. He thinks it will. I really hope so. He told me if I flat out refused to try Concerta again that he would prescribe something else, but he really thinks we should give it a try.
I also had a parent-teacher conference on Tuesday and my son's teacher is not very happy about the thought of medication. She thinks school systems and some doctors use it sort of as a quick fix or a Band Aid. I don't know if she is completely understands what ADD/ADHD really is though, so I think I have to educate the teacher some. Wish me luck!
11-04-04, 11:19 PM
Getting medication correct seems to take patience and close work with your son's doctor. However, your son's teacher's opinion on medication should not be relevant to the situation. I'm surprised that she even shared her opinion with you. I have found that my daughter's teachers have been very helpful, but they focus on giving feedback about her behavior, not their opinion about whether or not she needed medication.
Keep us posted on how it goes when you try it again.
Just wondering if you are having any luck with the side affects going away? I hope so.
I had that problem with my daughter with Concerta. She was taking 36 mgs and it was only helping alittle but I didn't want to increase the dosage. At about 5pm she was worse than if she hadn't taken anything and extremely irritable. I called the doctor and he said she was coming off the meds and prescribed Clonidine to take at 3pm to help her come off the Concerta. What a miracle. OMG. Clonidine worked so amazingly well that now she's off the Concerta and on the Clonadine 2x a day.
11-21-04, 11:01 AM
Thanks for asking.
We gave Concerta a try and it turns out that it's just not the med for my son. We started it on Nov 5 and were going to give it ten to fourteen days. The same thing happened on the first day; no sleeping, the tics reappeared and he didn't want to eat. Then on the third day, the tics around his mouth seemed to go away, but I noticed he seemed to always need to be doing something with his hands. He would fiddle with his buttons or pluck at his shirt. He still was not sleeping well or eating much and was much more emotional than usual. I have always considered him a pretty laid back kid. Not much bothers him although he does have the normal temper tantrums associated with ADD/ADHD. As the week went on he seemed to be getting more and more jittery. Almost like a person who has had too much caffeine. I know it wasn't caffeine, because he doesn't have much at all in his diet; hardly any chocolate and no soda at all. Then on Friday the 12th, the school nurse called after lunchtime telling me that my son was in the middle of what she described as a full blown panic attack. Apparently he got yelled at during lunch for something he said was a mistake and he got so upset and was crying so hard that he was having trouble breathing. By the time I picked him up, he had calmed down. I called the doctor and he(Doc A) was on vacation. Another doctor (Doc B) at the practice who has seen my son in the past called me back and he was very helpful. I'm sort of glad Doc A was on vacation. It's not so much that I don't like him, but I think I need a doctor who is willing to "hold my hand" through all this and I don't think he was that kind. It's often tough to take a child to a practice with many doctors, never knowing who you will get when they are sick, so since my son was in Kindergarten, I've been taking him to the same one for his well child checkups. I think I'm going to switch over to Doc B now. I think it's a better fit. It's kind of funny, but my son came home with a sore throat in Oct and I took him in to the doctor thinking it might be Strep and Doc B is the one who saw him. In the individual rooms at the office, they have an old system of colored buttons that they no longer use; one to call the nurse, one to let the doctor know the patient is ready, etc. Well my son was interested in them and asked what they were for. Doc B took the time to explain all of them, even though they don't even work anymore. I should have seen it as a sign then that we should be seeing him. Having the right kind of doctor for the child and the parent is so important.
Well, I'm getting way off track. As I was on the phone with Doc B on the 12th and explained what happened and told him all the side effects, etc, he told me to take him off the Concerta as it was clearly not right for him. He had reviewed my son's file prior to calling and said that if I wanted to hold off on any other meds for a while and try more of a behavior therapy that it was a totally reasonable choice at this point. Based on what he saw in the file, he said my son is more in the mild to slightly moderate range of ADD/ADHD symptoms. I told him that I've read five books in the past month on ADD but really didn't know how to start a behavior modification plan except for the chore chart we started. He suggested a specialist to help out. So I made the first available appt I could get in early Jan. Doc B said that honestly the treatment that he finds that works best is a combination of medication and behavior therapy, but since my son is only in second grade and second is more mellow than third, we have some time to experiment until we find what's right for him. Until the appt in Jan, I'll still be reading as many books as I can on the subject and trying to find things to help my son.
11-26-04, 02:34 AM
Hm. Seems odd but I know that not all medication works for everyone... And yeah, it's not doing him any good if that's what happens... it should last 12 hours (for me it does about 11-13 and I get a dizzy rush when I'm coming down)... I've never had any side-effects, outside of some headaches (but I've always had those).
I'm glad that you aren't giving him Concerta if it's not working, and having a good doctor definitely helps.